Wisconsin, 2024

Hail and Damaging Wind in Wisconsin, June 5, 2024

June 5, 2024 · NWS MPX · 2 events in 2 counties and zones

A large low pressure system over Ontario, Canada forced multiple frontal boundaries to sweep across the northern plains. The boundaries aided in an increase of northwest winds causing blustery conditions that accompanied the showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large low pressure system over Ontario, Canada forced multiple frontal boundaries to sweep across the northern plains. The boundaries aided in an increase of northwest winds causing blustery conditions that accompanied the showers and thunderstorms. Enough instability was in place during the afternoon for pulse-like convection to occur with the primary hazard of gusty winds and small hail.

A pocket of forcing along a weak frontal boundary allowed a few of these thunderstorms to become temporarily strong, producing nickel sized hail and gusty 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 11:40 AM CST, 3 hours 20 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms are possible this afternoon with highest chances generally along and north of I-94. Damaging winds and hail are possible with any stronger storms that develop.
  • Breezy northwest winds are expected through the end of the week with gusts of 35-40 MPH possible Thursday.
Area forecast discussion, Jun 5, 11:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1240 PM CDT Wed Jun 5 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms are possible this
  afternoon with highest chances generally along and north of
  I-94. Damaging winds and hail are possible with any stronger
  storms that develop.

- Breezy northwest winds are expected through the end of the
  week with gusts of 35-40 MPH possible Thursday.

&&

.DISCUSSION...
Issued at 414 AM CDT Wed Jun 5 2024

The last of the showers from yesterday are winding down across
western Wisconsin early this morning with clear skies back to the
west. Today will bring another round of showers and thunderstorms
with a few strong to severe storms capable of damaging winds and
small hail. This threat can be broken down into two separate
regions; one across central/eastern Minnesota and western Wisconsin
(where the SPC SWODY1 Marginal Risk lies) and another across western
and southern Minnesota. A second, stronger wave associated with the
cutoff low centered over Saskatchewan and Manitoba will move across
the region. Winds at the base of this trough (across the eastern
Dakotas into southern Minnesota) will be very strong with speeds
ranging from 40-50kts at 850mb to 70-80kts at 500mb. These winds
will likely mix down with any showers that develop and pose a threat
for damaging winds. While afternoon convection is possible, the
biggest question is how dry air in the low levels would impact the
amount of rain actually making it to the surface with these winds.
After much collaboration with neighboring offices, decided the best
way to handle this threat was a Wind Advisory. Further north, the
set up is a little more typical and straightforward as there is
better moisture to work with. Around 1000 J/kg of MLCAPE will
develop by this afternoon with steep mid level lapse rates allowing
for a damaging wind and hail threat. The showers and thunderstorms
will diminish with the loss of daytime heating. These should not be
as efficient rain producers as we've seen the past few days, so QPF
amounts are only around 0.10-0.25".

The remainder of the work week should be dry with gusty northwest
winds continuing on the backside of this system as it pulls away
over the northern Great Lakes. Gusts of 30-40 MPH are expected
Thursday with things trending down a bit Friday as the low continues
to move eastward. Relatively dry and pleasant weather is
expected through the remainder of the period with only a low
chance for showers on Saturday. Looking into next week, warmer
weather returns with highs back in the 80s by the end of the
period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1226 PM CDT Wed Jun 5 2024

A band of virga/elevated showers will move across southern
Minnesota this early afternoon. No visibility impact is
expected with any rain that reaches the ground, but wind gusts
as high as 40 mph are possible at times. Elsewhere across
central MN & western WI, scattered showers and thunderstorms
will develop by mid-afternoon & continue until sunset. Coverage
will be isolated across eastern Minnesota with relatively low
(20-30%) chance of any -TSRA at a given terminal, so will
message this threat in the TAF with a VCTS. Coverage looks to
be more widespread across western Wisconsin, so included a TEMPO
for -TSRA at RNH & EAU. Brief heavy downpours with IFR
visibility are likely with any thunderstorms, & a few storms
will likely contain small hail & sporadic wind gusts around 40
mph. Skies will clear out after sunset, with low-VFR
stratocumulus moving in tomorrow morning. Isolated rain showers
are also possible during the day.

Winds will westerly to west-northwesterly through the period,
with gusts around 30 kts through sunset. Wind speeds weaken
after sunset but some gusts around 20 kts are still likely
overnight. Winds become slightly more northwesterly tomorrow
morning with speeds increasing & gusts up to 30 kts
redeveloping.

KMSP...Isolated showers and thunderstorms are possible this
afternoon, mainly between 2-6 PM. Chances are low for a given
storm to impact the terminal, but brief IFR conditions are
possible with any storms, The strongest storms may also contain
small hail & gusty winds up to 40 mph.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 15G25kts.
SAT...VFR. Wind NW 15G25kts.
SUN...VFR. Wind NW 10G20kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT this evening for Blue Earth-
     Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...None.

&&

DISCUSSION...Dye
AVIATION...ETA
Hazardous weather outlook, Jun 5, 2:32 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Wed Jun 5 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Widely scattered thunderstorms will continue until early tonight
across eastern Minnesota & western Wisconsin. The strongest storms
will be capable of small hail, sporadic wind gusts over 40, &
possible a few funnel clouds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy winds will continue Friday with gusts of 30-40 MPH
expected.

Flooding along area rivers will increase through the week as
heavy rain over the last few days continues to work through
streams and tributaries into the main stem rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 1:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Wed Jun 5 2024

WIZ014-015-052000-
Polk WI-Barron WI-
235 PM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES THROUGH 300 PM CDT...

At 234 PM CDT, the public reported strong thunderstorms producing
half inch hail along a line extending from 6 miles east of Luck to
near Milltown. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cumberland, Luck, Turtle Lake, Balsam Lake, Taylors Falls, Centuria,
Milltown, Almena, Haugen, Barronett, Mckinley, and Cumberland
Airport.

This includes U.S. Highway 53 between mile markers 146 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4537 9201 4544 9265 4545 9265 4564 9235
      4564 9160
TIME...MOT...LOC 1934Z 271DEG 38KT 4560 9234 4549 9251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD
Special weather statement, Jun 5, 1:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
247 PM CDT Wed Jun 5 2024

MNZ053-061-063-052015-
Anoka MN-Washington MN-Chisago MN-
247 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHISAGO...
NORTHEASTERN ANOKA AND NORTHWESTERN WASHINGTON COUNTIES THROUGH 315
PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
East Bethel, or 10 miles south of Cambridge, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forest Lake, East Bethel, St. Francis, Chisago City, Lindstrom,
Stacy, Center City, Oak Grove, Wyoming, and Bethel.

This includes the following highways...
 Interstate 35 between mile markers 131 and 141.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 15.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4523 9282 4532 9329 4541 9327 4541 9302
      4542 9301 4542 9277
TIME...MOT...LOC 1947Z 276DEG 31KT 4538 9318

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD
Special weather statement, Jun 5, 2:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Wed Jun 5 2024

MNZ053-063-WIZ014-023-052045-
Washington MN-Chisago MN-Polk WI-St. Croix WI-
314 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHISAGO...
NORTHEASTERN WASHINGTON...NORTH CENTRAL ST. CROIX AND SOUTH CENTRAL
POLK COUNTIES THROUGH 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scandia, or 26 miles southeast of Cambridge, moving southeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Richmond, Scandia, Somerset, Osceola, Star Prairie, Deer Park,
Otisville, East Farmington, Osceola Airport, Huntington, New Richmond
Airport, and William OBrien State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4528 9291 4536 9284 4526 9233 4507 9247
TIME...MOT...LOC 2014Z 292DEG 38KT 4529 9281

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RMD

The radar

The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
June 5, 3:00 PM CST
Where
Rusk County, 1.46 mi SSE of Sheldon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.300, -90.960

Several trees were down. There was minor damage to a hoop barn greenhouse.

Hail, Chippewa

When
June 5, 6:00 PM CST
Where
Chippewa County, 1.47 mi NNW of Jim Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
45.070, -91.280

Reported via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172811, 1172810.